1. 88alli

    88alli Registered User

    Jan 11, 2007
    42
    Cumbria.England
    Hello everyone.
    Yesterday the CPN called the doctor to MIL. Last week she had a fall, hurting her hand, nothing broken. She had decided she will not walk with a stick, no matter what we advise. Anyway she hasn't been out all week. Her hand and arm are settling down nicely. Richard (my better half) was getting very concerned about her leg. It is swelling up tremendously and looks awful. This has been happening over the past few weeks. She is adamant she will not have us take her for a check up, and is getting quite nasty whenever we suggest it. So the CPN called in the doctor. The doctor called out is actually my own doctor which I was really grateful for, she suspects a DVT in her leg. She talked to me for a long time wondering what the best course of treatment would be., and between us feel MIL cannot cope both mentally and physically with any intervention. I am not really 'up' on what will happen, has anyone any experience of this condition. I hope someone can advise.

    Thank-you,
    Diane:confused:
     
  2. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,439
    My MIL has long term blood clotting problems and has several DVT's, so I'm going to tell you what happened to her. Bear in mind though this is just one person. When she has a clot, her leg gets progressively redder, more swollen and extremely painful. In a way that is fortunate (the pain) otherwise there is no way I would get her to see her doctor. The danger with untreated DVT is that 1) the blockage completely stop circulation and you end up with ulcers or at worst gangrene, 2) part of the the clot breaks off and makes its way to somewhere more serious like the lungs. Because MIL tend to have these in the upper thigh, where they are more dangerous, and because she has a long term history of them (and is on warfarin because of it) she is normally admitted to hospital where they snake a catheter up the vein and use clot busting meds directly on it, followed sometimes (depending on where it is) with a balloon angioplasty (which stretches the vein). However, there have been occasions when it has been in her calf where they've taken a more wait and see attitude, since those clots can sometimes dissolve on their own, particularly with the use of anti-clotting meds like warfarin. She has to keep her leg elevated when she has one of these plus use a compression stocking.

    Jennifer
     
  3. 88alli

    88alli Registered User

    Jan 11, 2007
    42
    Cumbria.England
    dvt

    Hi Jennifer.
    Your reply is really apreciated, thanks very much. Sorry about your situation with your MIL.
    It was interesting you telling me of the various treatments for dvt. I know about warfarin etc, as I dispense it in my job every day. I just don't quite know what to expect in my MIL's case. I looked at her leg this afternoon. It looks as though it is going to burst, it is hot and swollen and reddy-blue. It looks horrible and I am sure very uncomfortable for her.
    I guess we will just have to keep watching her and see what happens?
    Her mental state today is as awful as ever. I am thinking she has no quality of life whatsoever.
    It is all so awful, depressing and distressing to see.
    Thanks for responding to my problem.
    Love Diane:(
     
  4. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,439
    Not to be contentious about this, but unfortunately I do think this is one of those situations where your MIL's age and dementia may be working against her. I very much doubt if you or I turned up at a doctor's office with a leg like you describe we would be given the "wait and see" option. In my MIL's case, she 1) doesn't have dementia and 2) the treatment protocol was established at a relatively early age. There are side effects to her treatment: due to the wafarin therapy she ended up having a haemorragic stroke, fortunately right in front of someone, so she got fast treatment and it has left her with very few residual problems.

    Jennifer
     
  5. 88alli

    88alli Registered User

    Jan 11, 2007
    42
    Cumbria.England
    Thanks Jennifer.
    I think you are right about what you say. The doctor called our to my MIL is actually my own doctor who I respect greatly, she has been a wonderful friend to me over the years. I know she would be 100% honest with me and I know her heart is always in the right place. I do think it would be a totally different outcome had my MIL's situation been different. I just don't quite know what to expect, what exactly is going to happen, what I have to look out for. I have trawled through various internet sites looking for help, it just looks grim:eek:
    Take care Jennifer,
    Diane X
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.